Pediatrician father of a 12-year-old believes his child had an anaphylactic reaction to a vaccine. Last year, patient had three vaccines, Dtap, Menactra and HPV and 45 minutes later, while eating out, according to father she suddenly felt unwell, as if she couldn't breathe, throat was tightening, and then she seemed pale and had a pink flat rash and returned to PCP's office where PCP treated with Epi x two and nebulized Epi and symptoms promptly resolved. Four hours later, when at home, she again had throat tight, pale at urgent care/PCP office and treated again with Epi and nebulized Epi. Pediatrician father emphasizing she was relaxed at the time of the reaction while eating out.
Discussion with her actual pediatrician corroborates that she "received Tdap, Menactra and HPV vaccines, and approximately 45 mins later experienced throat tightness, hoarseness, cough and pallor. These symptoms resolved following administration of epinephrine 0.3 cc subcutaneously x 2 doses and nebulized epinephrine x 3 treatments."
She has had Tdap before but first time receiving Menactra and HPV vaccine.
ROS: Patient admits when she is running outdoors in the cold for a mile for gym, she could also feel throat tightening. She has also felt throat tightening with exposure to an insect repellant in the past. She often can get anxious but this type of reaction has never occurred.
The relevant vaccine recommended next is the HPV vaccine due to it being a two-dose series. Patient does not need Menactra again nor DTAP for another ten years. The HPV vaccine ingredients are proteins of HPV Types 6, 11, 16, and 18, amorphous aluminum hydroxyphosphate sulfate, yeast protein, sodium chloride, L-histidine, polysorbate 80, sodium borate, and water.
Testing: HPV vaccine skin prick testing revealed different results when pricked three times – once with a wheal but no flare, another time with flare but no wheal and a third time with both wheal and flare similar to Histamine.
A/P: DDx includes psychosomatic reaction vs vaccine component allergy
Question: At this point what would be your next best step?
A) Give the vaccine anyway with reassurance and observe (difficult to successfully reassure due to one positive skin prick to the vaccine)
B) Test to polysorbate 80 containing medications such as Triamcinolone injection (Kenalog) and Fresh Tears (per previous COVID 19 vaccine testing protocols for polysorbate80 testing)
C) Do not give second HPV vaccine (they do not mind skipping altogether if risk of recurrence of ‘anaphylaxis”
I reached to Dr. John Kelso, an expert in adverse reactions to vaccines. His response below.
I think the fact that the reaction did not begin until 45 minutes later decreases the likelihood that it was IgE-mediated. Pallor is not typical of anaphylaxis, where flushing would be more common. Although the father describes a flat pink rash, there were apparently no urticarial lesions. Although throat tightness, hoarseness and cough could be consistent with an anaphylactic reaction, they could also be consistent with vocal cord dysfunction as suggested by the other circumstances where she has had these symptoms. The results of the skin testing seem equivocal, and consideration could be given to performing the same skin testing on two or more control subjects, although this might yield similar results. I think the most likely scenario is that at 45 minutes after vaccination, the normal immune or inflammatory response to the vaccines was starting/increasing and this provoked an immunization stress related response (ISRR). I think it is reasonable to discuss with the father and patient that such reactions, including real physical findings, can occur as part of immunization stress related responses and usually do not recur with subsequent doses, and even given the small chance of a recurrence, the symptoms can be successfully managed, including the administration of epinephrine, although this is unlikely to be required. The vaccine could be administered under observation as a single dose in the usual manner but with observation for 1 hour afterwards. The risk of completing the vaccine series in this way (small, manageable) must be weighed against the risk of remaining inadequately vaccinated against HPV, which is substantial (cervical cancer).
Jeffrey G. Demain, MD, FAAAAI